Most diabetics know how to control their symptoms and take care of themselves. But if they have had diabetes for many years, they might be susceptible to too high or too low blood sugar. Both these conditions can be dangerous if something isn’t done fast.
Do you know anyone in your workplace or a loved who has diabetes? We would not like to think of a distressing situation but it’s vital to know what to do in the case of an emergency. You can be able to save a life if you know what to do in a diabetic emergency.
How blood sugar works
There are two types of diabetes: type 1 and type 2. Diabetics either have a complete lack of insulin (type 1) or too little or inefficient insulin levels to regulate their blood sugar (type 2). Both of these can result in dangerous consequences if insulin levels are not controlled – when insulin levels are not what they should be, blood sugar can either be too high (hyperglycaemia) or too low (hypoglycaemia).
How to spot and treat hyperglycaemia
Hyperglycaemia can develop over a couple of days and can lead to a medical emergency, which can be fatal. This can happen because of a skipped insulin dose, leading to uncontrolled high blood sugar.
The following symptoms will be present in a person with hyperglycaemia:
- A fruity, sweet breath (caused by the amount of ketosis in the blood)
- Excessive thirst and frequent urinating
- Warm, dry skin
- Abdominal pain
- Drowsiness and disorientation which can lead to unconsciousness
What should I do if someone is having a hyperglycaemic attack?
- Ask the person to test their blood-glucose levels.
- Let them sit down and offer water if they are able to hold down fluid.
- Give them space and make sure their airways are unobstructed if they faint.
Get medical attention when:
- sugar levels are over 20 mmol/L (type 1) or 25 mmol/L (type 2) when tested.
- the the person is vomiting.
- the person is starting to hallucinate, act disorientated or lose consciousness.
- there are clear signs of dehydration, such as a dry mouth and skin and sunken eyes.
How to spot and treat hypoglycaemia
Taking too much insulin, not eating regular meals, eating less than normal or exercising more than normal can lead to the blood sugar dropping to dangerous levels in diabetics.
Symptoms of hypoglycaemia can occur suddenly and include:
- Weakness, feeling faint or hungry
- A rapid heart beat
- Sudden fatigue
- Pale, sweaty skin
What should I do if someone has a hypoglycaemic attack?
- Ask the person to check their blood-glucose level.
- Let the person sit down and offer a sugary snack such as juice, a portion of fruit or water with added sugar.
- Do not try to force-feed them if they are losing consciousness and unable to swallow.
Get medical attention when:
- The person is confused, disorientated or losing consciousness.
- The person is unable to eat a snack or drink something.
- The person isn’t responding to medicine or the sugary snack or drink isn’t helping.
- The person suffers from blurry or disappearing vision.
How to be prepared for a diabetic emergency:
- Ask your friend or loved one about their prescribed insulin dose and learn how to administer it in case of emergency.
- Learn how to do a blood-glucose monitor test.
- Know the difference between type 1 and type 2 diabetes, and know what the symptoms and effects entail.
- Encourage your friend or loved one to eat regularly and make sure that they always have a snack on hand in case of a hypoglycaemic attack.
Image credit: iStock